PayPal and Amazon checkouts available.
800-486-1237

Tinnitus Library

Ask Barry - February 2013

Do you have questions about tinnitus, our products or specific treatments? Ask Barry. Arches President and tinnitus authority, Barry Keate, will select the most representative questions each month publication. Regardless all questions will receive a personal reply from Barry.

ASK BARRY Tinnitus expert, Barry Keate, answers your questions about Tinnitus Send your question to:  Ask Barry

Get answers right now to your questions on tinnitus. Search our Tinnitus Library Center or FAQs

February 2013 Questions:

Anesthesia causes Tinnitus?

Dear Barry,

Four years ago I had hernia surgery under a general anesthetic. The surgery was successful but a side effect was a dramatic increase in my tinnitus (when indirectly lead me to your website and products). I spoke to the surgeon and anesthesiologist, neither one could explain the reason for the increase.

The tinnitus over a period of many months decreased to where it was tolerable. But after the surgery I was sensitive to loud noises and wore earplugs in church for the music. Now I am looking at surgery again, and the doctor wants me to stop the Arches Tinnitus Formula two weeks before the procedure, as ginkgo is a blood thinner. Have you heard of this condition before and do you have suggestions to minimize my distress after surgery?

Tom B.

Dear Tom,

Increased tinnitus after a general anesthetic is a common problem. I think it is important for those of us who have tinnitus to specifically ask our surgeons about the potential for any drug to cause tinnitus. They can look it up in their Physician's Desk Reference to see if any specific drug may cause an increase.

While I don't know every drug that may or may not cause an increase, I have had a recent experience that may be helpful for you. About 6 months ago, I had a routine endoscopy, where the doctor looks down my throat, esophagus and stomach with a scope. He said he would use Propofol as the anesthetic. He said it was faster acting than the older drugs, I would wake up faster, and there were fewer side effects. I didn't ask and, sure enough, one of the side effects was an increase in my tinnitus. It lasted for several months before returning to it's previous level.

Just yesterday, as you were sending this question to me, I had minor dental surgery. It was an out-patient procedure but one that required a general anesthetic. This time I made sure to ask the surgeon about tinnitus and he elected to give me Brevital, another drug in the same class but does not cause tinnitus. It did not increase mine. I would recommend Brevital over Propofol. If your doctor thinks this is not an appropriate drug for your surgery, make sure he or she investigates the potential for tinnitus for any drug used.

Your doctor is correct that you should stop Arches Tinnitus Formula before surgery. I also recommend you begin taking N-Acetyl Cysteine (NAC) before, during and after the surgery. NAC is not a blood thinner so it is perfectly safe to use. It is a powerful antioxidant and has been shown to reduce damage to the cochlea from loud sound and ototoxic drugs. NAC is an inexpensive supplement found in all better health food stores. I recommend 1,000 mg taken twice daily, although you may take more. You can also start taking the Tinnitus Formula again after you're certain all bleeding has stopped. Arches Tinnitus Formula is also a strong antioxidant and helps protect agains ototoxic medications.

Wishing you quiet times, Barry Keate

Music in the ear?

Dear Barry,

How do you stop music in your ear? Ever since I had ear surgery in 2007, it becomes extremely loud at bed time. In the daytime I drown it out by turning up the television.

Thanks,

Larry H.

Dear Larry,

Musical Ear Syndrome is a very interesting subject. Many people enjoy it and it does not indicate any psychological problem. The theory is that when a person's world becomes too quiet, the brain manufactures its own sound. The occurrence of Musical Ear Syndrome is very high among the hearing impaired.

Solutions can be the use of a hearing aid to amplify outside sounds. In this case the brain will stop manufacturing its own. You can also begin using Arches Tinnitus Formula, which has been shown in clinical trials to help restore some degree of lost hearing in the hearing impaired.

Wishing you quiet times,

Barry Keate

Stress, Anxiety and Tinnitus

Dear Barry,

One of my many doctors thinks the cause of my tinnitus is anxiety and is treating it with Ativan and Serequel to  promote sleep. Are these the right meds? If not what meds might help?  When the sound progresses, I get headaches and it is difficult to sleep and to stay in one place. What solutions are there if any.

I seem to be less affected if I am in a large room with a lot of people. Is this true for all cases? How does one get connected to a support group and where is there more info on the progression of the sound and how it affects one’s ability to sleep and  deal with one’s daily activities? Is it better to move to a warmer climate in order to be able to stay outside all the time?

Thanks for your help.

Jim

Dear Jim,

Your tinnitus may very well be aggravated by anxiety. Stress and anxiety are the number one cause of increased tinnitus. I don't think they will actually cause tinnitus but, if you already have it, stress and anxiety will definitely make it worse.

You must only use the Ativan for a few weeks and then must get off it. Ativan (generic name lorazepam) is a benzodiazepine tranquilizer. These drugs are extremely addicting and breaking the addiction can be a nightmare.

Serequel has many problems as well. It is also a powerful drug. Your doctors probably know something I don't but you should be careful about this medication. There are over 10,000 lawsuits against the manufacturer, AstraZeneca, for problems caused by the drug.

I don't mean to be totally negative about this but most of these heavy-duty medications cause more problems than they solve. I prefer a more natural approach.

GABA is an inexpensive supplement that can be purchased in health food stores. It is a natural tranquilizer and slows the brain thereby helping to reduce tinnitus. L-Tryptophan, another inexpensive supplement, builds up serotonin in the brain and fights depression. Neither of these should be taken while on the medications as there could be interactions. However, when you're off the medications, these supplements should be very helpful.

Regular exercise is also helpful as is hypnotherapy, acupuncture and biofeedback. All of these are therapeutic for tinnitus with no side effects. Arches Tinnitus Formulas should also be helpful in lowering the sound level.

Wishing you quiet times,

Barry Keate

NOTE: Ask Barry is pleased to be able to answer your questions based upon the information we have available. Our answers to your email inquiries are not substitutes for a physician's advice nor are they reviewed by a physician. We encourage you to share any suggestions you have received from Ask Barry with your doctor.